Alert archive / Pennsylvania / High Wind Watches in 2018
High Wind Watch 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this high wind watch at Mar 1, 2018, 10:10 AM EST for 11 counties in Ohio; 14 counties in Pennsylvania; 7 counties in West Virginia. It took effect at Mar 1, 2018, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 1, 2018, 10:10 AM EST (15:10 UTC)
- In effect from
- Mar 1, 2018, 7:00 PM EST
- Expired
- Mar 1, 2018, 3:00 PM EST
- In force
- Issued by
- NWS Pittsburgh, PA
All 32 counties
Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Greene County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 26 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 3.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976 WWUS71 KPBZ 011510 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 1010 AM EST Thu Mar 1 2018 MDZ001-WVZ514-012315- /O.UPG.KPBZ.HW.A.0001.180302T0600Z-180303T0600Z/ /O.NEW.KPBZ.HW.W.0001.180302T0600Z-180303T0600Z/ Garrett-Eastern Tucker- Including the cities of Mountain Lake Park, Oakland MD, Grantsville, Davis, Thomas, and Canaan Valley 1010 AM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... The National Weather Service in Pittsburgh has issued a High Wind Warning, which is in effect from 1 AM Friday to 1 AM EST Saturday. The High Wind Watch is no longer in effect. * WINDS...Northwest 25 to 35 mph with gusts up to 60 mph. * TIMING...Tonight through Friday evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Please report wind damage by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$ PAZ074-076-WVZ511>513-012315- /O.CON.KPBZ.WI.Y.0001.180302T0600Z-180303T0600Z/ Westmoreland Ridges-Fayette Ridges-Preston-Eastern Preston- Western Tucker- Including the cities of Ligonier, Donegal, Champion, Ohiopyle, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, and Saint George 1010 AM EST Thu Mar 1 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... * WINDS...Northwest 20 to 30 mph with gusts 45 to 55 mph. * TIMING...Tonight through Friday evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind speeds greater than 30 mph, or gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Please report down trees or branches by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$ OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509-510-012315- /O.NEW.KPBZ.HW.A.0002.180302T0000Z-180302T1200Z/ Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- Including the cities of New Philadelphia, Dover, Carrollton, Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, Steubenville, Zanesville, Cambridge, Martins Ferry, St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, Grove City, Oil City, Franklin, Tionesta, New Castle, Ellwood City, Butler, Clarion, Punxsutawney, Brookville, Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area, Kittanning, Ford City, Indiana, Washington, Canonsburg, Waynesburg, Murrysville, Greensburg, New Kensington, Uniontown, Weirton, Follansbee, Wellsburg, Wheeling, Moundsville, New Martinsville, Fairmont, Morgantown, and Coopers Rock 1010 AM EST Thu Mar 1 2018 ...HIGH WIND WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH FRIDAY MORNING... The National Weather Service in Pittsburgh has issued a High Wind Watch, which is in effect from 7 PM EST this evening through Friday morning. * WINDS...West 15 to 25 mph with gusts up to 60 mph. * TIMING...This evening through Friday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
209 WWUS71 KPBZ 012000 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 300 PM EST Thu Mar 1 2018 PAZ074-076-WVZ511>513-020400- /O.UPG.KPBZ.WI.Y.0001.180302T0600Z-180303T0600Z/ /O.EXB.KPBZ.HW.W.0001.180302T0300Z-180302T1500Z/ Westmoreland Ridges-Fayette Ridges-Preston-Eastern Preston- Western Tucker- Including the cities of Ligonier, Donegal, Champion, Ohiopyle, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks, and Saint George 300 PM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST FRIDAY... The National Weather Service in Pittsburgh has issued a High Wind Warning, which is in effect from 10 PM this evening to 10 AM EST Friday. The Wind Advisory is no longer in effect. * WINDS...Northwest 20 to 30 mph with gusts up to 60 mph. * TIMING...Tonight through Friday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Please report wind damage by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$ OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-020400- /O.UPG.KPBZ.HW.A.0002.180302T0000Z-180302T1200Z/ /O.EXB.KPBZ.HW.W.0001.180302T0000Z-180302T0900Z/ Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio- Marshall-Wetzel- Including the cities of New Philadelphia, Dover, Carrollton, Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, Steubenville, Zanesville, Cambridge, Martins Ferry, St. Clairsville, Caldwell, Woodsfield, Weirton, Follansbee, Wellsburg, Wheeling, Moundsville, and New Martinsville 300 PM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST FRIDAY... The National Weather Service in Pittsburgh has issued a High Wind Warning, which is in effect from 7 PM this evening to 4 AM EST Friday. The High Wind Watch is no longer in effect. * WINDS...Northwest 15 to 25 mph with gusts up to 60 mph. * TIMING...This evening through early Friday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Please report wind damage by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$ PAZ007>009-013>016-020>023-029-031-073-075-WVZ021-509-510-020400- /O.UPG.KPBZ.HW.A.0002.180302T0000Z-180302T1200Z/ /O.EXB.KPBZ.HW.W.0001.180302T0300Z-180302T1500Z/ Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Fayette-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- Including the cities of Sharon, Hermitage, Grove City, Oil City, Franklin, Tionesta, New Castle, Ellwood City, Butler, Clarion, Punxsutawney, Brookville, Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area, Kittanning, Ford City, Indiana, Washington, Canonsburg, Waynesburg, Murrysville, Greensburg, New Kensington, Uniontown, Fairmont, Morgantown, and Coopers Rock 300 PM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST FRIDAY... The National Weather Service in Pittsburgh has issued a High Wind Warning, which is in effect from 10 PM this evening to 10 AM EST Friday. The High Wind Watch is no longer in effect. * WINDS...Northwest 15 to 25 mph with gusts up to 60 mph. * TIMING...This evening through Friday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Please report wind damage by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$ MDZ001-WVZ514-020400- /O.CON.KPBZ.HW.W.0001.180302T0600Z-180303T0600Z/ Garrett-Eastern Tucker- Including the cities of Mountain Lake Park, Oakland MD, Grantsville, Davis, Thomas, and Canaan Valley 300 PM EST Thu Mar 1 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... * WINDS...Northwest 30 to 40 mph with gusts up to 65 mph. * TIMING...Tonight through early Saturday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Please report wind damage by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this high wind watch went out at Mar 1, 8:40 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 1, 8:40 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
840 AM EST Thu Mar 1 2018
.SYNOPSIS...
Rain is expected today with crossing low pressure. The low
should slide east of the region Thursday night and Friday.
Colder air behind the exiting low could result in rain changing
to snow, with windy conditions also expected.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Only change made with 8:30am update was to tweak hourly
temperature trends through the morning hours. Previous
discussion follows.
Rain chances should continue to increase this morning as a sfc
low begins its track from the mid MS Valley to the Upper Ohio
Valley. Maintained categorical POPs by mid to late morning
through the afternoon with deep layer moisture and jet enhanced
ascent.
Rainfall amounts are progged to range from 0.5 to 1.25
inches through the evening. Streams, creeks and rivers will see
rises from this rainfall, though significant flooding is not
expected. Temperatures are expected to be around 10 degrees
above average with the area in the warm sector.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The vertically stacked low is progged to advance across Eastern
OH and Western PA this evening, dragging the associated cold
front across the area. Rain should begin to taper off and change
to snow after in cold advection after FROPA, through a sfc
trough extending back across NW PA should be a focus for
additional snow. Most of the lift with this is progged to stay
just N of the forecast area, keeping the highest snow totals N.
There is some possibility areas near Forest county could
approach advisory level snowfall, but confidence is low. Will
include an HWO mentions.
Strong W-NW winds are expected with a tight pressure gradient on
the W side of the departing low tonight and Friday. Maintained
the high wind watch as is per surrounding office coordination,
and added a wind advisory for the higher elevations surrounding
the watch. Gusts to 60 mph are possible in the watch, with 45 to
55 mph in the advisory area. It is possible that the advisory
may need to be extended as cold advection and a steepening lapse
rate could result in advisory or near advisory level gusts
elsewhere.
The strong W-NW wind, along with upper troughing, should result
in terrain enhanced snow showers tonight and Friday. The higher
elevations in WV and MD could see advisory level accumulations,
and a winter weather advisory was issued for this area.
Building high pressure should result in dry weather and a
clearing trend over the weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Ridging ahead of a Midwest trough should result in dry weather
to start the week. Periodic precip chances are expected by mid
to late week as the trough reaches the Eastern CONUS, and
shortwaves rotate through it. Above seasonal average
temperatures should return to near average by mid week.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Light rain will overspread the area this morning, with flight
conditions continuing to deteriorate through MVFR levels. The
bulk of the heavier rainfall will occur during the afternoon,
during which IFR conditions are expected. Winds into the
afternoon will generally be out of the east under 10 knots. This
evening, passage of the low and an associated frontal boundary
will bring strong wind gusts of 30-40 knots out of the west and
northwest during the evening hours, with gusts of 50 knots
possible along the higher ridges. Colder air will spill in as
well, and rain will mix with and change to snow overnight.
Improvement to low- end MVFR ceilings is possible overnight, but
IFR cig/vis will likely linger at least north of I-80 and along
the ridges in the heavier snow showers.
OUTLOOK...
Widespread restrictions are expected to continue through Friday
in lingering snow showers. Northwest wind gusts to 30 knots will
also continue through Friday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory from 1 AM to 4 PM EST Friday for
MDZ001.
High Wind Watch from late tonight through late Friday night
for MDZ001.
OH...None.
PA...Wind Advisory from 1 AM Friday to 1 AM EST Saturday for PAZ074-
076.
WV...Wind Advisory from 1 AM Friday to 1 AM EST Saturday for
WVZ511>513.
Winter Weather Advisory from 1 AM to 4 PM EST Friday for
WVZ512>514.
High Wind Watch from late tonight through late Friday night
for WVZ514.
&&Hazardous weather outlook, Mar 1, 4:12 AM EST, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 412 AM EST Thu Mar 1 2018 WVZ512-513-020915- Eastern Preston-Western Tucker- 412 AM EST Thu Mar 1 2018 ...WIND ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST FRIDAY... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ074-076-WVZ511-020915- Westmoreland Ridges-Fayette Ridges-Preston- 412 AM EST Thu Mar 1 2018 ...WIND ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509-510-020915- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Butler-Clarion- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 412 AM EST Thu Mar 1 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Wind gusts between 35 and 45 mph are expected overnight behind a cold front. If the potential for higher gusts increases, a wind advisory may be needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind gusts between 35 and 45 mph are expected to persist through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-WVZ514-020915- Garrett-Eastern Tucker- 412 AM EST Thu Mar 1 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST FRIDAY... ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. High Wind Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ009-020915- Forest- 412 AM EST Thu Mar 1 2018 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and Tonight. Wind gusts between 35 and 45 mph are expected overnight behind a cold front. If the potential for higher gusts increases, a wind advisory may be needed. In addition, a couple of inches of snow are possible tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The gusty wind and snow potential should continue through part of Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 10:10 AM EST | High Wind Warning | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more | 28 hr |
| Mar 1, 3:27 AM EST | Wind Advisory | PBZ | Fayette, Westmoreland | 12 hr |
| Mar 1, 3:32 AM EST | Winter Weather Advisory | PBZ | Fayette, Forest, Mercer, Venango, Westmoreland | 33 hr |
Nearby
High Wind Watches in Pennsylvania, 2018High Wind Watches in Ohio, 2018High Wind Watches in West Virginia, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.